Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 32, NWS Sioux Falls, SD

June 6, 20206 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 6, 2020, 10:46 PM CDT for 6 counties in South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2020, 10:46 PM CDT (03:46 UTC)
Expired
Jun 6, 2020, 11:45 PM CDT
In force
59 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD

The radar

The Sioux Falls radar (KFSD), 192 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 5:49 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 6, 9:11 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 516 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
516 m²/s²
0-3 km storm-relative helicity
783 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS53 KFSD 070346
SVRFSD
SDC003-015-023-043-053-073-070445-
/O.NEW.KFSD.SV.W.0032.200607T0346Z-200607T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1046 PM CDT Sat Jun 6 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Aurora County in south central South Dakota...
  Charles Mix County in south central South Dakota...
  Western Jerauld County in central South Dakota...
  Gregory County in south central South Dakota...
  Northwestern Douglas County in south central South Dakota...
  Brule County in south central South Dakota...

* Until 1145 PM CDT.

* At 1046 PM CDT, severe thunderstorms were located along a line
  extending from Lower Brule to near Hamill to near Wewela, moving
  northeast at 70 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Lake Francis Case around 1055 PM CDT.
  Chamberlain and Dallas around 1100 PM CDT.
  Gregory and Burke around 1105 PM CDT.
  Grass Ranch Colony around 1135 PM CDT.
  Kimball around 1140 PM CDT.
  White Lake around 1145 PM CDT.

Other locations impacted by these severe thunderstorms include Dixon
In Gregory County, Fairfax and Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9953 4350 9929 4352 9928 4357 9934
      4364 9936 4367 9947 4370 9941 4377 9941
      4386 9931 4392 9936 4394 9893 4420 9893
      4420 9864 4387 9847 4306 9843 4298 9849
      4300 9850 4300 9953
TIME...MOT...LOC 0346Z 221DEG 63KT 4407 9956 4366 9963 4301 9971 

HAIL...0.75IN
WIND...60MPH
 
$$

BP
2 follow-up statements
065 
WWUS53 KFSD 070435
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1135 PM CDT Sat Jun 6 2020

SDC043-070444-
/O.CAN.KFSD.SV.W.0032.000000T0000Z-200607T0445Z/
Douglas SD-
1135 PM CDT Sat Jun 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DOUGLAS COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central South Dakota. A Severe Thunderstorm Watch also remains
in effect until 400 AM CDT for south central, central and east
central South Dakota.

LAT...LON 4350 9952 4350 9928 4352 9927 4357 9933
      4364 9935 4367 9946 4370 9940 4377 9940
      4386 9930 4392 9935 4394 9892 4420 9892
      4420 9864 4374 9861 4351 9872 4336 9872
      4326 9875 4300 9873 4300 9952
TIME...MOT...LOC 0434Z 217DEG 49KT 4414 9912 4352 9922 4285 9936 

$$

SDC003-015-023-053-073-070445-
/O.CON.KFSD.SV.W.0032.000000T0000Z-200607T0445Z/
Aurora SD-Charles Mix SD-Jerauld SD-Gregory SD-Brule SD-
1135 PM CDT Sat Jun 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR WESTERN AURORA...NORTHWESTERN CHARLES MIX...WESTERN JERAULD...
GREGORY AND BRULE COUNTIES...

At 1134 PM CDT, severe thunderstorms were located along a line
extending from near Etbauer Hill to 10 miles east of Iona to 15 miles
southwest of Naper, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Chamberlain, Kimball, Gregory, Platte, Burke, White Lake, Bonesteel,
Dallas, Herrick, St. Charles, Grass Ranch Colony, Lake Francis Case,
Pukwana, Fairfax and Dixon In Gregory County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9952 4350 9928 4352 9927 4357 9933
      4364 9935 4367 9946 4370 9940 4377 9940
      4386 9930 4392 9935 4394 9892 4420 9892
      4420 9864 4374 9861 4351 9872 4336 9872
      4326 9875 4300 9873 4300 9952
TIME...MOT...LOC 0434Z 217DEG 49KT 4414 9912 4352 9922 4285 9936 

HAIL...0.75IN
WIND...60MPH
 
$$

BP
378 
WWUS53 KFSD 070441
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1141 PM CDT Sat Jun 6 2020

SDC003-015-023-053-073-070450-
/O.EXP.KFSD.SV.W.0032.000000T0000Z-200607T0445Z/
Aurora SD-Charles Mix SD-Jerauld SD-Gregory SD-Brule SD-
1141 PM CDT Sat Jun 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN AURORA...NORTHWESTERN
CHARLES MIX...WESTERN JERAULD...GREGORY AND BRULE COUNTIES WILL
EXPIRE AT 1145 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central South Dakota. A Severe Thunderstorm Watch also remains
in effect until 400 AM CDT for central and east central South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4350 9952 4350 9928 4352 9927 4357 9933
      4364 9935 4367 9946 4370 9940 4377 9940
      4386 9930 4392 9935 4394 9892 4420 9892
      4420 9864 4374 9861 4351 9872 4336 9872
      4326 9875 4300 9873 4300 9952
TIME...MOT...LOC 0440Z 221DEG 63KT 4422 9902 4360 9912 4293 9926 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 7:21 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 6, 7:21 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
721 PM CDT Sat Jun 6 2020

.UPDATE...
Issued at 700 PM CDT Sat Jun 6 2020

Early this evening, a storm with a history of producing damaging
winds continues to track east/northeast across the I-29 corridor
into southwest MN, where weakening is expected as less favorable
deep layer shear and instability and lower dew points, reside.
Behind this storm across much of southeast SD, showers and
isolated thunderstorms continue to develop in mid level warm air
advection. Cannot completely rule out an additional isolated
strong to severe storm in this region if any remaining outflow
boundaries can interact with weaker developing storms, but there
is little in the way of stronger upper level forcing.

Along and west of the MO River Valley in SD, severe threat
lingers overnight as storms from western SD and NE track into
central SD where favorable deep layer shear, mid level lapse
rates, and elevated instability.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 404 PM CDT Sat Jun 6 2020

Rather disorganized convective scenario over the next 6-12 hours
across the eastern Plains, resulting in low confidence in timing,
location and strength of convection through tonight. This largely
stems from poor initialization/depiction of ongoing elevated storms
moving through the James River Valley mid-afternoon. These appear to
be tied to zone of strong warm/moist advection as 850mb warm front
slowly lifts north through the area. Impact has been to cool low
level temperatures, which only serves to strengthen the already
strong capping inversion in the wake of the storms. Thus more likely
to see continued scattered elevated showers and storms across the
western/northern CWA through the late afternoon/early evening.

By mid-late evening/overnight,  warm front continues to push north,
steepening mid-level lapse rates across the region as low level jet
increases to 50+kt. While isolated activity is possible in the axis
of higher elevated instability south of the warm front, main focus
for the overnight period looks to be development across the western
Plains which would track into central SD toward 06Z, give or take an
hour or two. Modest consensus in the CAMs has this activity sliding
across our northwest counties, and will keep pops focused there for
tonight. Given lingering uncertainty, opted to keep pops in the mid
chance range for now, but these can be adjusted if confidence grows
through the next few hours. If storms do work into the James River
Valley, deep layer shear of 40+ kt, even above the surface-based
inversion, which would be supportive of a few strong-severe storms
overnight. This risk should diminish late tonight as storms either
track northeast out of our area, or work eastward into more stable
air mass.

Our region remains in the warm sector through the day Sunday, with
warm front well north, and the cool front well west over the High
Plains, though the latter is more diffuse with various lingering
outflow boundaries possible farther east to start the day. All in
all, this should lead to a warm and humid day, with high temps and
peak heat indices in the 90s, with storm chances possibly nudging
toward our western border by late in the day.

.LONG TERM...(Sunday Night through Saturday)
Issued at 404 PM CDT Sat Jun 6 2020

Similar to tonight, capped hot dome of air across our region should
force the better storm chances Sunday night around our western and
northern CWA, possibly scraping through our northwest counties in
the evening. These stray storms, if they develop into our CWA, may
again be strong to severe given steep mid-level lapse rates and
strong shear, but question again is whether storms will develop into
our counties, so will leave pops on the lower side, and mainly
northwest of a Chamberlain to De Smet line for now.

Main focus for the mid-range portion of the forecast will be on the
potential for heavy rains late Monday-Tuesday. Pattern progression
is halted by remnants of Cristobal lifting northward through the
Mississippi Valley, with largely meridional flow across our area
ahead of approaching upper level trough. Moisture from the tropical
remnants wraps westward into elongated mid-level frontogenetic zone,
which best consensus places near/west of I-29 Monday night into
early Tuesday. This should result in prolonged period of moderate
rainfall, with locally heavy rains possible given precipitable water
values approaching 2 inches, which is near the 90th percentile of
climatology. SPC Slight Risk appears justified for late afternoon to
early evening, given proximity of surface cool front west of I-29
late Monday. However, highest instability remains disjointed from
the better shear, with the former east of the boundary, and the
latter largely along/west of the boundary. Thus, although isolated
strong to severe storms are possible, think potential for locally
heavy rainfall will be a greater threat Monday night than severe
risk.

Could see some lingering rain chances in our east into Wednesday,
but this system should largely push to our east by midweek, leaving
cooler and less humid air mass in its place. Late week brings high
degree of uncertainty, mainly with regard to temperatures, as models
are showing very little agreement in evolution of northern stream
wave which drops into the lingering Great Lakes trough. With lack of
strong signal one way or the other, will stick with blended forecast
for now, but be aware that temperatures by Thursday/Friday could be
several degrees cooler, or warmer than going forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 700 PM CDT Sat Jun 6 2020

This evening, isolated thunderstorms remain possible across
southeast SD, mainly impacting areas near KBKX to KFSD early this
evening and the James River Valley and areas west toward KHON late
this evening. Lower coverage of storms and lower confidence in
precise timing made thunder chances too low to include in the TAF
at this time. Aside from storms, expect VFR conditions to prevail.

Gusty southeast winds will continue this evening, peaking upwards
of 30 kts with gusts diminishing slightly overnight. As a
southerly low level jet around 50 kts builds into the region late
this evening, low level wind shear will develop and persist
through mid morning on Sunday as well.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...BP
SHORT TERM...JH
LONG TERM...JH
AVIATION...BP
Hazardous weather outlook, Jun 6, 7:54 AM CDT, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
754 AM CDT Sat Jun 6 2020

SDZ038-039-050-052>054-057>060-063>065-071300-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-
754 AM CDT Sat Jun 6 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Isolated thunderstorms will be possible later this morning through
early afternoon, mainly north of Interstate 90. A few storms could
produce hail up to half dollar size and winds to 65 mph.

While storms are highly unlikely late afternoon and early evening,
any storms which do develop would be capable of large hail to golf
ball size, winds to 70 mph and even an isolated tornado.

The better chance for storms mainly near/west of the James River will
spread in later this evening and early in the overnight with a
threat for hail up to quarter size and winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few storms will be possible again Sunday evening, which could
produce large hail and damaging wind. More storms on Monday afternoon
and Monday night will be capable of being severe as well, along with
producing areas of heavy rainfall and potentially some flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-MNZ071-072-080-097-098-NEZ013-SDZ040-055-056-061-062-
066>071-071300-
Lyon-Sioux-Lincoln-Murray-Pipestone-Rock-Dixon-Brookings-Lake-Moody-
McCook-Minnehaha-Turner-Bon Homme-Yankton-Clay-Union-
754 AM CDT Sat Jun 6 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, east central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

An isolated thunderstorm is possible during the afternoon north of
Interstate 90, with a small chance to produce hail up to quarter size
or damaging winds to 60 mph. While storms are quite unlikely south of
Interstate 90 later today, if a storm manages to develop toward
early evening, it would likely be severe with large hail, damaging
wind or a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A small chance for a thunderstorm will occur Sunday night north of
Interstate 90, with a threat for a severe storm toward Highway 14.
Additional storms will develop later Monday afternoon, with some
likely to be severe. More persistent showers and storms will continue
through Monday night into Tuesday, which will be capable of very
heavy rainfall and potential flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-020>022-031-032-MNZ081-089-090-NEZ014-071300-
Osceola-Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Cottonwood-Nobles-Jackson-Dakota-
754 AM CDT Sat Jun 6 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota and northeast Nebraska.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will develop later Monday night and continue at times
through Tuesday night. A few storms may be severe on Tuesday, but
there is a higher probability that storms would produce heavy
rainfall and potentially flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 6, 6:37 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     6 E ORLAND              43.89N 97.06W
06/06/2020  M61 MPH          LAKE               SD   PUBLIC

&&

PS
Local storm report, Jun 6, 7:56 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND GST     7 WNW COLTON            43.83N 97.05W
06/06/2020  M61 MPH          MINNEHAHA          SD   PUBLIC

&&

PS
Local storm report, Jun 6, 8:00 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND GST     3 S FLANDREAU           44.01N 96.59W
06/06/2020  M63 MPH          MOODY              SD   MESONET

&&

PS
Local storm report, Jun 6, 8:50 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     1 NNE TRACY             44.25N 95.61W
06/06/2020  M74 MPH          LYON               MN   AWOS

&&

PS
Local storm report, Jun 6, 8:59 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
859 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     1 NNW PIPESTONE         44.01N 96.32W
06/06/2020  M65 MPH          PIPESTONE          MN   MESONET

            TIME ESTIMATED FROM RADAR.

&&

PS
Local storm report, Jun 6, 9:48 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 PM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     CANOVA                  43.88N 97.51W
06/06/2020                   MINER              SD   LAW ENFORCEMENT

            REPORTS OF MULTIPLE TREE BRANCHES DOWN IN
            CANOVA, A COUPLE BRANCHES IN THE 6-8 INCH
            DIAMETER RANGE.

&&

AT

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.